Vol. 5, No. 3, 2012

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 6, 901–1080
Issue 5, 721–899
Issue 4, 541–720
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Subscriptions
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Editorial Login
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Author Index
Coming Soon
 
Other MSP Journals
A graph-theoretical approach to solving Scramble Squares puzzles

Sarah Mason and Mali Zhang

Vol. 5 (2012), No. 3, 313–325
Abstract

A Scramble Squares puzzle is made up of nine square pieces such that each edge of each piece contains half of an image. A solution to the puzzle is obtained when the pieces are arranged in a 3 × 3 grid so that the adjacent edges of different pieces together make up a complete image. We describe a graph-theoretical approach to solving Scramble Squares puzzles and a method for decreasing randomness in the backtracking solution algorithm.

Keywords
graph theory, algorithms
Mathematical Subject Classification 2010
Primary: 05C75, 94C15
Milestones
Received: 23 August 2011
Revised: 15 December 2011
Accepted: 15 December 2011
Published: 14 April 2013

Communicated by Arthur T. Benjamin
Authors
Sarah Mason
Department of Mathematics
Wake Forest University
127 Manchester Hall
Winston-Salem, NC 27109
United States
Mali Zhang
Davidson College
Davidson, NC 28035
United States